Alabama, 2012Drought in Alabama, October 1 to 31, 2012
October 1 to 31, 2012 · NWS BMX · 13 events in 13 counties and zones
Very little rainfall fell across the southeast portions of Central Alabama during the month of October. Most locations in the drought stricken area received less than 2 inches of rainfall during the entire month, causing the drought conditions to continue.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very little rainfall fell across the southeast portions of Central Alabama during the month of October. Most locations in the drought stricken area received less than 2 inches of rainfall during the entire month, causing the drought conditions to continue. In areas outside of the drought, an average of 2 to 3 inches of rainfall occurred, with isolated locations receiving up to 5 inches of rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 30, 11:03 PM CST, 57 minutes earlier.
Area forecast discussion, Sep 30, 11:03 PM CST, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1203 AM CDT MON OCT 1 2012
.UPDATE...
FOR EVENING FORECAST.
&&
.DISCUSSION...
ALTHOUGH GAPS IN THE RADAR COVERAGE ARE PRESENT...STILL IN THE
MOIST PLUME WITH CONVECTION DEVELOPING ALONG THE COAST AND
PRESSING NORTHWARD INTO CENTRAL ALABAMA. SO KEEPING LIKELY TO
CATEGORICAL POPS THROUGH OUT OVERNIGHT. WITH THIS SOMEWHAT
TROPICAL AIR MASS...NOT AS MUCH LIGHTNING PRESENT. MARGINAL
INSTABILITY OVERNIGHT WILL KEEP AN ISOLATED SEVERE THREAT FOR
DAMAGING WINDS/TORNADO. BEST CAPE/LI'S CURRENTLY ACROSS SOUTHERN
MISSISSIPPI AND SOUTHERN ALABAMA WHILE BEST SHEAR AND HELICITY
JUST NORTH AND EAST OF THE LOW...OVER MISSISSIPPI AND SOUTHWEST
ALABAMA. ALTHOUGH MARGINAL...BEST SEVERE THREAT OVERNIGHT WILL BE
ACROSS EXTREME SOUTH AND WEST COUNTIES...CLOSER TO OUR BETTER
PARAMETERS. AS FOR TEMPERATURES...NOT MUCH WIGGLE ROOM WITH
EXTENSIVE CLOUD COVER AND HIGH DEW POINTS SO WE SHOULD NOT SEE A
BIG DROP TONIGHT. UPDATE ALREADY OUT.
08/MK
&&
.AVIATION...
06Z TAF DISCUSSION.
STILL QUITE A MESS OUT THERE...AND CEILINGS/VISIBILITIES ARE ALL
OVER THE PLACE -- MOSTLY MVFR WITH POCKETS HIGHER AND POCKETS LOWER.
THUNDER HAS REMAINED LIMITED...AND I EXPECT THAT TO STAY THE CASE
THROUGH THE OVERNIGHT HOURS. THERE MAY BE A SMALL BREAK IN THE RAIN
AROUND/AFTER DAYBREAK MONDAY...WITH REDEVELOPMENT OF THUNDERSTORMS
IN THE AFTERNOON. MODEL LOW LEVEL HUMIDITY PROFILES SUGGEST CEILINGS
WITH STAY PREDOMINANTLY BELOW 3000 FT FOR AT THE NEXT 24 HOURS.
/61/
NOTE***THE NATIONAL WEATHER SERVICE IS ISSUING SEASONAL TERMINAL
FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN TALLADEGA...
ALABAMA. THE FORECASTS WILL LAST THROUGH AT LEAST THE 10TH OF
OCTOBER. DUE TO THE LIMITED AVAILABILITY OBSERVATIONS...KASN TAF
WILL HAVE AMD NOT SKED APPENDED TO THE END OF THE FORECAST.
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 30, 5:30 PM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 PM CDT SUN SEP 30 2012
ALZ011>015-017>050-020000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
630 PM CDT SUN SEP 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
THERE IS A MARGINAL TORNADO THREAT FOR MAINLY LATE TONIGHT AFTER 1
AM FOR AREAS GENERALLY SOUTHWEST OF A LINE FROM VERNON...TO
CENTREVILLE...TO SELMA. A FEW AREAS SOUTH OF AN ALICEVILLE TO
UNIONTOWN LINE COULD POSSIBLY SEE STRONGER STORMS A BIT EARLIER BY
LATE EVENING. ADDITIONALLY...LOCALLY HEAVY RAIN WILL BE POSSIBLE
ALMOST ANYWHERE IN CENTRAL ALABAMA TONIGHT...WHICH MAY LEAD TO SOME
FLOODING. THE BEST CHANCE WILL BE FOR AREAS ALONG AND WEST OF
INTERSTATE 65.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE THREAT OF SEVERE THUNDERSTORMS...INCLUDING BRIEF TORNADOES...
CONTINUES INTO MONDAY. A MARGINAL DAMAGING WIND AND TORNADO
THREAT EXISTS ACROSS ALL OF CENTRAL ALABAMA FROM DAYBREAK WEST
THROUGH AROUND 6 PM NEAR THE GEORGIA STATE LINE. THE THREAT WILL
SLOWLY MOVE FROM WEST TO EAST THROUGH THE DAY. ALTHOUGH THIS SEVERE
WEATHER THREAT IS RELATIVELY LIMITED AT THIS POINT...A SMALL CHANGE
IN THE TIMING OR TRACK OF THE RESPONSIBLE STORM SYSTEM COULD CAUSE
THE SEVERE WEATHER THREAT TO INCREASE. PLEASE CHECK BACK FOR LATER
UPDATES.
THE THREAT OF LOCALLY HEAVY RAINFALL CONTINUES INTO MONDAY WHICH MAY
LEAD TO SOME FLOODING ACROSS PORTIONS OF CENTRAL ALABAMA. THIS HEAVY
RAIN THREAT SHOULD END BE AROUND 6 PM AND GRADUALLY DECREASE FROM
WEST TO EAST THROUGH THE DAY. THE AREA WITH THE GREATEST FLOODING
THREAT WILL BE ALONG AND NORTH OF INTERSTATE 59. STORM TOTAL
RAINFALL WILL REACH 1 TO 3 INCHES..WITH A FEW HIGHER AMOUNTS
POSSIBLE. SOME OF THIS RAIN MAY OCCUR IN A SHORT PERIOD OF TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THROUGH MONDAY AFTERNOON...DUE TO THE THREAT OF FLOODING OR SEVERE
THUNDERSTORMS.
08/MK
Drought, Montgomery
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.220, -86.208 (the zone’s center; the record gives no point)
Montgomery County experienced Severe (D2) drought conditions for the entire month of October.
Drought, Bullock
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Bullock forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.100, -85.716 (the zone’s center; the record gives no point)
Bullock County experienced Severe (D2) drought conditions for the entire month of October.
Drought, Chambers
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Chambers forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.914, -85.392 (the zone’s center; the record gives no point)
Chambers County experienced Extreme (D3) drought conditions for the entire month of October.
Drought, Cleburne
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Cleburne forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.675, -85.519 (the zone’s center; the record gives no point)
Cleburne County experienced Extreme (D3) drought conditions for the entire month of October.
Drought, Clay
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Clay forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.269, -85.861 (the zone’s center; the record gives no point)
Clay County experienced Extreme (D3) drought conditions for the entire month of October.
Drought, Coosa
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Coosa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.936, -86.248 (the zone’s center; the record gives no point)
Coosa County experienced Extreme (D3) drought conditions for the entire month of October.
Drought, Tallapoosa
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Tallapoosa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.862, -85.797 (the zone’s center; the record gives no point)
Tallapoosa County experienced Extreme (D3) drought conditions for the entire month of October.
Drought, Randolph
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Randolph forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.294, -85.459 (the zone’s center; the record gives no point)
Randolph County experienced Extreme (D3) drought conditions for the entire month of October.
Drought, Elmore
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Elmore forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.597, -86.149 (the zone’s center; the record gives no point)
Elmore County experienced Extreme (D3) drought conditions for the entire month of October.
Drought, Macon
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Macon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.386, -85.693 (the zone’s center; the record gives no point)
Macon County experienced Severe (D2) drought conditions for the entire month of October.
Drought, Lee
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Lee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.601, -85.356 (the zone’s center; the record gives no point)
Lee County experienced Extreme (D3) drought conditions for the entire month of October.
Drought, Russell
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Russell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.288, -85.185 (the zone’s center; the record gives no point)
Russell County experienced Extreme (D3) drought conditions for the entire month of October.
Drought, Barbour
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Barbour forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.870, -85.393 (the zone’s center; the record gives no point)
Barbour County experienced Severe (D2) drought conditions for the entire month of October.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Nebraska, October 1 to 31, 2012$119 million · 24 events
- Drought in Texas, October 1 to 31, 2012$120 million · 20 events
- Drought in Illinois, October 1 to 31, 2012$178 million · 8 events
- Drought in Texas, October 1 to 31, 2012$50 million · 24 events
- Drought in Kansas, October 1 to 31, 2012$20 million · 6 events
- Drought in Oklahoma, October 1 to 31, 2012$10 million · 3 events
- Tornadoes and Flash Flood in Tennessee, October 1 to 2, 2012$55,000 · EF1 · 7 events
- Drought in Iowa, October 1 to 13, 201251 events
- Drought in Oklahoma, October 1 to 31, 201248 events
- Flash Flooding and Damaging Winds in Georgia, October 1 to 2, 2012$45,000 · 50 kt wind · 7 events
- Drought in Arkansas, October 1 to 31, 201237 events
- Drought in Missouri, October 1 to 31, 201234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416171, 416172, 416173, 416174, 416175, 416176, 416177, 416178, 416179, 416180, 416181, 416182, 416183.